C. diff and Antibiotics
What is Clostridium difficile colitis – C. diff?
It’s a mouth full to say, but those who experience it know the discomfort and struggles to regain health that it brings. What is it? Clostridium difficile colitis, CDF/cdf or C. diff for short, is an infection of the colon caused by bacterium that produce toxins which damage the lining of the colon and cause inflammation. This damaging result is known as colitis.
C. diff bacterium is in the same Clostridium, or Clostridia, family as the bacterium that causes tetanus and botulism. In technical terms, C. difficile is an anaerobic, spore-forming bacillus and can stay alive on surfaces for up to two weeks. In other words, it does not require oxygen to survive or to reproduce its spores that transfer the disease.
See the Difference – C. diff takes on two forms:
• Active and infectious
• Nonactive and non-infectious spores
While something that is nonactive or non-infectious sounds innocuous, it is the spores that make C. diff transferable from fecal matter left behind, usually due to poor hand washing or lack of proper cleaning, to oral intake into the body. Once they are ingested into someone’s body, they change to become active and cause infection.
Spores are found in:
• Nursing homes
• Extended care facilities
• Newborn nurseries
• Toilet seats
• Rings and other Jewelry
• Baby’s rooms
• Diaper pails
More than three million C. diff infections are reported as a direct result of a hospital stay within the United States every year. Though, roughly 20,000 C. diff cases each year are thought to occur outside of a hospital stay.
The most common cause of C. diff, however, is from the use of antibiotics. Woman 65 or older, those taking medicine for heartburn or to lower the acid in the stomach and those who have had a recent hospital stay or live in a nursing home are at a higher risk. Though, some people who suffer from ulcerative colitis or Chrohn’s disease have been known to develop C. diff without ever being exposed to antibiotics.
C. diff and Antibiotics:
The most common cause of C. diff is the use of antibiotics. Many cases are diagnosed during or after a hospital stay where antibiotics were administered, but it is also occurring among individuals who have not been in a hospital. Though, the common thread usually remains that they were recently treated with antibiotics.
Clindamycin (Cleocin) is one of the most common antibiotics that causes C. diff. However, other common antibiotics have been known to create this problem as well, such as ampicillin, amoxicillin, cephalosporins, Keflex, penicillin, erythromycin, trimethoprim, Primsol, quinolones, as well as ciprofloxacin (Cipro). Other antibiotics, such as tetracycline, metronidazole (Flagyl), vancomycin (Vancocin), or aminoglycosides (Gentamicin) rarely cause C. difficile colitis, so some of these are actually used to help cure C. diff once it is diagnosed.
Since antibiotics are prescribed to help cure bacterial infections, it may sound strange, or ironic, that these prescription drugs intended to help can actually leave behind a wake of a painful, long-term problem.
Here’s How Antibiotics Create an Environment for C. diff
Antibiotics suppress normal colonic bacteria. Ironically, the antibiotics you are taking to end an infection may be killing off the good bacteria needed to keep C. diff from multiplying.
In the intestinal tract, there is a host of bacteria. However, there is more than one kind of bacteria. There are the disease-causing bacteria, and there are also bacteria that your body needs to fight infections. These infection-fighting bacteria are known as “good bacteria”.
C. difficile spores often reside inside healthy guts, but they are usually dormant inside the colon. That is, they are typically dormant until a person takes antibiotics. In a healthy body, the immune system uses what is known as “good” bacteria to help fight disease. Antibiotics do not only target the disease-causing bacteria, but they also kill off the good bacteria that are normally at work attacking problems, like C. diff. Once the antibiotic enters the body, it disrupts the bacteria that live in the colon, making it difficult or impossible to keep C. difficile at bay.
How do I Know if it’s C. diff?
C. diff produces toxins that inflame and damage the colon. This inflammation triggers the mass creation of white blood cells to the colon. In turn, if you have C. diff, you usually experience quite a bit of discomfort. In fact, C. diff is often misdiagnosed as a stomach virus or Irritable Bowel Syndrome, IBS.
The common symptoms of C. diff are:
• Low Grade Fever
• Watery diarrhea three times a day or more lasting for two days or longer
• Abdominal pain including mild cramping or tenderness
Some more serious symptoms include:
• Frequent watery diarrhea
• Severe cramping and belly pain
• 102 Degree Fever or Higher
• Blood or pus in the stool
• Loss of appetite
• Weight loss
• Colon rupture
• Life-threatening infection spreading into the abdominal cavity or into the rest of the body
Testing for C. diff
You have all the major symptoms, including the trigger fact that you recently finished off a round of antibiotics. So now what? How do you know if what you’re suffering from is really C. difficile or something else?
The main test to diagnose C. difficile colitis is to test for bacterial toxins in a stool sample.
Other tests such as testing for white blood cells, X-rays, Computerized Tomography (CT) scans of the abdomen, or tests using a flexible sigmoidoscopy or colonoscopy are sometimes used.
C. diff Treatment
C. diff. often takes time to remedy, because the spores are resistant to treatment. Antibiotic-induced C. diff is ironically usually treated with antibiotics, though the antibiotics used for treatment are among those that are least likely to cause C. diff in the first place. The C. diff treatment antibiotics usually include Dificid (Fidaxomicin), Flagyl (Metronidazole), or Vancocin (Vancomycin).
These often do the trick, though as many as 10 percent don’t experience relief with the C. diff antibiotic treatment at all; and, approximately one out of every five people with C. diff. will experience a relapse. Making it even more frustrating, many of those who relapse will relapse several more times before regaining health. For those who relapse multiple times, some have recovered after receiving a transplant of fecal bacterial from a close relative who is not infected.
Treatments also sometimes include rebalancing the body’s electrolytes, mineral, deficiencies, re-hydrating and discontinuing the use of the antibiotic that caused the C. diff in the first place.
Relapses are sometimes treated with a non-pathogen and harmless yeast, like Saccharomyces boulardii Florastor which is also a probiotic, taken orally. Passive immunizations with human gammaglobulin is also sometimes used.
Some other treatments that help to restore the gut back to a healthy balance and have shown signs of promise include:
• Clostridium difficile immune whey (CDIW), which is made from milk of a cow who is immune to C diff.
• Using probiotics restores the balance in the intestines. S. Boulardii and L. Reuteriis are considered to be the most effective ones to fight C diff.
• Use of prebiotics. These are foods and supplements that provide a healthy environment in your gut for the good C diff. fighting bacteria to grow.
• Toxin-neutralizing antibodies are sometimes given through an IV to block the toxins that C diff. produces.
• A 1996 study revealed that the use of supplemental xylitol helps to alleviate the C diff. infection.
• Activated Charcoal or Bentonite Clay, a substance made from volcanic ash, form effective detox agents by drawing the toxins out of the body and balancing the bacteria in the intestinal tract.
Fight the Bug
Prevention is your first line of defense. Your best course of action for fighting this super bug is to avoid it in the first place. Proper hand washing, limiting use of antibiotics, and keeping your gut flora healthy by everyday use of probiotics are beneficial for avoiding C diff. from wreaking havoc on your gut.
Beneficial, “good”, bacteria live in the human gastrointestinal tract to play an important role in digestion and immunity. If antibiotics are absolutely necessary, help keep the “good guys” functioning by eating yogurt after completing a course of antibiotics. This will help repopulate the good bacteria in the GI tract. The use of probiotics helps reduce the risk of developing C. diff. or diarrhea caused by antibiotic use, reduce gas, bloating, and abdominal pain.